Texas, 2015Tornadoes and Hail in Texas, May 5, 2015
May 5, 2015 · NWS LUB · 5 events in 2 counties and zones
Scattered thunderstorms developed late this afternoon in the southwest South Plains and proceeded to move east and northeast into the Rolling Plains by late evening. As these storms approached the Lubbock area, they encountered greater instability and rapidly strengthened into severe storms producing some large hail from Wolfforth to the west side of Lubbock.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed late this afternoon in the southwest South Plains and proceeded to move east and northeast into the Rolling Plains by late evening. As these storms approached the Lubbock area, they encountered greater instability and rapidly strengthened into severe storms producing some large hail from Wolfforth to the west side of Lubbock. These storms gradually weakened east of Lubbock at which time a nearly stationary supercell storms erupted in southwest Crosby County. This supercell would go on to produce baseball size hail in addition to two tornadoes southwest of Ralls; both of which remained over open land causing no damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 5, 2:43 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, May 5, 2:43 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
343 PM CDT TUE MAY 5 2015
.SHORT TERM...
AIRMASS RECOVERY CONTINUES TO MAKE PROGRESS THIS AFTERNOON AS
TEMPERATURES HAVE WARMED INTO THE LOW 70S ACROSS THE WESTERN AND
SOUTHERN SOUTH PLAINS. CU FIELD LOOKING HEALTHIER SOUTH INTO THE
PERMIAN BASIN WHERE HEATING INTO THE MID 70S-LOW 80S HAS
MATERIALIZED...SO WOULD EXPECT STORMS TO INITIATE LOCALLY AND BECOME
STRONGER AS TEMPERATURES WARM THROUGH LATE THIS AFTERNOON. UPPER
DISTURBANCE PUSHING INTO EASTERN NEW MEXICO WILL PROVIDE LARGE SCALE
FORCING FOR ASCENT WHILE SEVERAL SURFACE FEATURES WILL HELP TO
PROVIDE A LOW LEVEL FOCUS. THESE NAMELY CONSIST OF A SURFACE LOW
FROM NEAR GUYMON TO CARLSBAD...CONVERGENCE BOUNDARY/DIFFUSE DRYLINE
STRETCHING FROM TATUM TO BIG SPRING...AND AN OUTFLOW BOUNDARY ALONG
US 62/82 BETWEEN LUBBOCK AND BROWNFIELD. DEWPOINTS IN THE MID 50S-
LOW 60S ALONG WITH STEEP MID-LEVEL LAPSE RATES...OWING TO A COLD
POCKET OF H50 TEMPERATURES...WILL FOSTER CAPE VALUES NEAR 2000 J/KG
AS INCREASING SOUTHWEST FLOW ALOFT PROMOTES DEEP LAYER SHEAR OF 40
KNOTS. A 30-40 KNOT LOW LEVEL JET WILL ALSO DEVELOP THIS
EVENING...FURTHER AIDING IN THE CURVING/LENGTHENING OF HODOGRAPHS.
EXPECT STORMS TO CONTINUE THROUGH THIS EVENING AS THE PREVIOUSLY
MENTIONED UPPER TROUGH MOVES THROUGH THE SOUTH PLAINS INTO THE TEXAS
PANHANDLE...CAPABLE OF PRODUCING ALL SEVERE MODES /LARGE
HAIL...DAMAGING WINDS...ISOLATED TORNADOES/. WITH COLD TEMPERATURES
ALOFT AND STEEPENING LAPSE RATES...WOULD EXPECT HAIL TO BE THE
PRIMARY THREAT. THE TORNADO THREAT SHOULD WANE WITH TIME THIS
EVENING AS THE BOUNDARY LAYER STABILIZES AND UPDRAFT BASES BECOME
ELEVATED...WHILE THE THREAT FOR DAMAGING WIND GUSTS WILL INCREASE
WITH TIME AS STORMS BECOME DOWNDRAFT DOMINANT. BRUNT OF
STRONG/SEVERE ACTIVITY SHOULD WIND DOWN BY LATE THIS EVENING OR
SHORTLY AFTER MIDNIGHT FROM SOUTHWEST TO NORTHEAST WITH PASSAGE OF
THE UPPER DISTURBANCE...BUT COULD STILL SEE LINGERING SHOWERS/STORMS
WITH ONSET OF THE LOW LEVEL JET AND PLENTY OF MOISTURE ACROSS THE
ROLLING PLAINS.
ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE ONCE AGAIN BY LATE
WEDNESDAY AFTERNOON MAINLY EAST OF THE CAPROCK ESCARPMENT
ALONG/AHEAD OF THE DRYLINE. ANY STORMS THAT DEVELOP WILL AGAIN HAVE
THE POSSIBILITY TO TURN SEVERE WITH TEMPERATURES IN THE 80S LEADING
TO 2000-3000 J/KG OF CAPE WITH 25-30 KNOTS OF 0-6 KM SHEAR IN PLACE.
THE MISSING PLAYER WILL HOWEVER BE THE LARGE SCALE FORCING IN WAKE
OF TODAY/S SYSTEM.
.LONG TERM...
LATE WEEK CONTINUES TO LOOK ACTIVE WITH POTENTIAL FOR GENERALLY
AFTERNOON AND NIGHTTIME THUNDERSTORMS ALONG AND EAST OF A SLOSHING
DRYLINE THROUGH SATURDAY AS ANOTHER UPPER LOW DEVELOPS OVER THE
WRN CONUS...DIGS TO THE 4-CORNERS REGION THEN LIFTS NEWD ONTO THE
NRN HIGH PLAINS. PROGS STILL KEEP THIS NEXT LOW ON A TRAJECTORY
FURTHER NORTH THAN THE SYSTEM THAT WILL BE DEPARTING THE REGION
TONIGHT...SO A REPEAT OF THE HEAVY RAIN FROM LAST NIGHT AND THIS
MORNING IS NOT NECESSARILY IN THE OFFING AS IT WILL BE A LITTLE
MORE DIFFICULT TO DRAW DEEP RICH MOISTURE BACK INTO SOUTH PLAINS
REGION WITH MID-LEVEL FLOW LIKELY STAYING VEERED TO THE SW.
REGARDLESS...SET UP LOOKS FAVORABLE FOR ISOLATED TO SCATTERED
CONVECTION THURSDAY...INCREASING TO SCATTERED TO NUMEROUS FRIDAY
AND SATURDAY AS LIFT INCREASES AHEAD OF THE UPPER LOW.
A PACIFIC COLD FRONT SHOULD SWEEP ACROSS THE FCST AREA SUNDAY...
WITH THE POSSIBLE EXCEPTION OF THE FAR SERN CORNER WHERE ENOUGH
LOW LEVEL MOISTURE MAY HANG ON TO JUSTIFY A THUNDER MENTION AS
LATE AS SUNDAY NIGHT. APPROACHING SHORT WAVE RIDGING SHOULD THEN
RESULT IN FAIR WEATHER MONDAY...POSSIBLY INTO TUESDAY.
TEMPERATURES LOOK FAIRLY MILD FOR THIS TIME OF YEAR. WILL CONTINUE
PREVIOUS FCST TRENDS OF UNDERCUTTING MOS GUIDANCE FOR HIGH
TEMPERATURES THROUGH THE END OF THE WEEK TOWARD A BLEND OF RAW
MODEL AND OBJECTIVE GUIDANCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 51 78 52 78 / 30 0 10 20
TULIA 54 81 57 78 / 60 10 20 40
PLAINVIEW 55 81 58 78 / 50 10 30 40
LEVELLAND 56 83 59 80 / 20 10 20 40
LUBBOCK 59 84 60 81 / 40 10 30 40
DENVER CITY 55 83 58 81 / 20 10 20 30
BROWNFIELD 58 84 60 81 / 20 10 30 40
CHILDRESS 62 84 63 80 / 70 20 40 50
SPUR 60 84 60 79 / 60 30 40 50
ASPERMONT 63 84 63 81 / 40 30 40 50
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
31/07
Hazardous weather outlook, May 5, 10:24 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1124 AM CDT TUE MAY 5 2015
TXZ021>044-061630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1124 AM CDT TUE MAY 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS MUCH OF THE OUTLOOK
AREA THIS AFTERNOON AND EVENING. THUNDERSTORM COVERAGE WILL
INCREASE FROM WEST TO EAST THROUGH THE EVENING. THE STRONGEST OF
THE STORMS MAY BE CAPABLE OF PRODUCING VERY LARGE HAIL TO THE SIZE
OF GOLF BALLS...DESTRUCTIVE WINDS UP TO 70 MPH AND A RISK OF
TORNADOES.
THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING WILL BE CAPABLE
OF PRODUCING VERY HEAVY RAIN AND LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL ROUNDS OF SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WEDNESDAY THROUGH SATURDAY AS AN ACTIVE
DRYLINE PERSISTS IN THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 5, 5:20 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
620 PM CDT TUE MAY 5 2015
TXZ035-052345-
LUBBOCK TX-
620 PM CDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LUBBOCK COUNTY UNTIL
645 PM CDT...
AT 619 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WOLFFORTH...OR 8 MILES SOUTHWEST OF LUBBOCK...MOVING NORTHEAST AT 25
MPH.
NICKEL SIZE HAIL...WIND GUSTS OF 50 TO 55 MPH...AND OCCASIONAL CLOUD
TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE... LUBBOCK...WOLFFORTH...AND TEXAS TECH
UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3348 10206 3359 10208 3370 10186 3345 10179
3345 10205
TIME...MOT...LOC 2319Z 235DEG 21KT 3352 10200
SCEvent by event
2 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Hail, Lubbock
- When
- May 5, 5:33 PM CST to 5:36 PM CST
- Where
- Lubbock County, 0.9 mi NE of Wolfforth to 0.9 mi NW of West Carlisle
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 33.510, -102.010
Severe hailstones up to golf ball size were reported by the public in Wolfforth while a NWS employee in west Lubbock reported quarter size hail. Damage to cars was observed in Wolfforth, particularly at Frenship High School where many after school activities were in progress.
Tornado, Crosby
- When
- May 5, 6:24 PM CST to 6:27 PM CST
- Where
- Crosby County, 3.45 mi W of Owens to 3.21 mi W of Owens
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 33.570, -101.410
A storm chaser documented a narrow tornado for three minutes over open land. No damage occurred.
Tornado, Crosby
- When
- May 5, 6:27 PM CST to 6:33 PM CST
- Where
- Crosby County, 7.74 mi SW of Owens to 6.53 mi SSW of Owens
- Rating
- EF0
- Path length
- 2.3 mi
- Path width
- 100 yd
- Reported by
- Storm Chaser
- Coordinates
- 33.480, -101.430
A storm chaser videoed the previous tornado rope out and eventually merge with a new tornadic circulation. This second tornado was more organized than the first and eventually crossed Highway 207 as videoed by a truck driver. No damage was observed despite crossing directly over power lines along the highway.
Hail, Crosby
- When
- May 5, 6:47 PM CST
- Where
- Crosby County, 3.5 mi S of Crosbyton Muni Arpt
- Measured
- 2.75 in hail
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 33.570, -101.240
Baseball size hail was observed five miles south of Crosbyton. Some vehicles were heavily damaged.
Funnel Cloud, Crosby
- When
- May 5, 7:00 PM CST
- Where
- Crosby County, 8.91 mi ESE of Crosbyton Muni Arpt
- Reported by
- Storm Chaser
- Coordinates
- 33.550, -101.100
A storm chaser reported a funnel cloud with the previously tornadic storm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Oklahoma, May 5 to 6, 2015$345,000 · 1 in hail · 8 events
- Tornadoes and Flash Flood in Texas, May 5 to 7, 2015EF0 · 62 events
- Flash Flooding and Damaging Wind in Texas, May 5 to 6, 2015$50,000 · 50 kt wind · 11 events
- Tornado and Flash Flooding in Texas, May 5, 2015$7,000 · EF1 · 7 events
- Tornado and Hail in New Mexico, May 5, 2015$20,000 · EF0 · 3 events
- Tornado and Damaging Winds in Oklahoma, May 5 to 6, 2015$4,000 · EF0 · 7 events
- Damaging Winds in Texas, May 5, 201560 kt wind · 6 events
- Hail in Ohio, May 5, 2015$3,000 · 1 in hail · 4 events
- Flooding in Oklahoma, May 5 to 31, 20153 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 5, 20153 events
- Dense Fog in West Virginia, May 5 to 6, 20152 events
- Funnel Cloud in Texas, May 5, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567021, 567023, 567024, 567026, 567027.